Adverse Reactions to Infusion Therapy

October 17, 2009
Keli Rising

In a session that focused on potential adverse reactions to rheumatologic infusion therapies, Jacqueline M. Fritz, RN, MSN, CNS, Arthritis and Osteoporosis, La Palma, California, explained that infusion therapies take time to administer.

Jacqueline M. Fritz, RN, MSN, CNS, Arthritis and Osteoporosis, La Palma, CA

In a session that focused on potential adverse reactions to rheumatologic infusion therapies, Jacqueline M. Fritz, RN, MSN, CNS, Arthritis and Osteoporosis, La Palma, California, explained that infusion therapies take time to administer. Fritz noted finding it amusing that patients often expect the infusion will only take 30 minutes, but explained that precautions need to be taken and that it takes 30 minutes only after the patient’s blood pressure is assessed and a good vein is located for the IV.

A number of infusion therapies are available to patients with a rheumatologic disease. One that Fritz discussed in greater detail was rituximab (Rituxan), a well-known oncology drug used to treat non-Hodgkin’s lymphoma. Rituximab is a unique therapy that selectively targets CD20-positive B-cells, which have been shown to play an important role in non-Hodgkin's lymphoma and rheumatoid arthritis. Fritz noted that although rituximab has great efficacy in patients with rheumatoid arthritis, it takes a little longer to work in this population than other therapies; however, when it starts to work, "it's like the patients are in heaven and they forget that they have the disease," said Fritz. The downside to the success of this therapy is that patients start to feel so good that they stop going for infusions, and once the effects of the drug wear off, their symptoms return. Fritz noted that in these cases, patients often come back to the clinic demanding to receive an infusion immediately.

While rituximab can be beneficial to patients, serious infusion reactions can result if it is not administered properly, and these can sometimes prove fatal. Fritz discussed the case of an adverse reaction in one of her patients who was sent to an infusion center for treatment. Although the center had been given strict, step-by-step instructions on administering the treatment, the tech administering it did not follow the protocol. The patient ended up turning blue and had to be transported to the emergency department. What especially angered Fritz about this case was that the infusion center did not give the patient oxygen because "it was considered a fire hazard."

Another adverse reaction that Fritz described occurred in a female patient who finally received approval from her insurance company for a 6-hour infusion. A tech went to the patient's home, put the IV in her arm, and went to sleep on the couch after arriving at 10:30 PM. Around 4:00 AM, the patient woke the tech up complaining of a migraine headache. Had the tech followed the protocol of giving pre-meds before starting the infusion, this adverse reaction would have been avoided.

Although infusion treatments can cause adverse reactions, the two patient scenarios described by Fritz illustrate that in many cases these reactions result from human error; thus, every precaution must be taken when administering this treatment, and close monitoring of patients is warranted.